Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 221, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 5:49 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 5:49 PM MDT (23:49 UTC)
- Expired
- Aug 10, 2016, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 162 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 12:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.7
The text
As transmitted.
472
WUUS53 KABR 102349
SVRABR
SDC041-107-119-110030-
/O.NEW.KABR.SV.W.0221.160810T2349Z-160811T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT/630 PM MDT/
* AT 648 PM CDT/548 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
SOUTHEASTERN LAKE OAHE...OR 23 MILES WEST OF GETTYSBURG...MOVING
EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SWIFTBIRD AROUND 700 PM CDT.
WHITLOCKS BAY REC AREA AROUND 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4485 10050 4508 10068 4522 10020 4494 9997
TIME...MOT...LOC 2348Z 249DEG 22KT 4497 10042
HAIL...1.00IN
WIND...60MPH
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 2:28 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
328 PM CDT WED AUG 10 2016
.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016
The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.
The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.
Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.
.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016
An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1238 PM CDT WED AUG 10 2016
An area of low pressure will be affecting the region today and
tonight. There will be two rounds of storms. The first round
associated with a warm front will mainly affect KABR and possibly
KATY this afternoon. The second round will begin this evening as
the cold front sweeps through and will impact all sites from west
to east between 23z and 12z. VFR conditions are expected at all
sites with the exception of KATY which is struggling to clear out
some patchy stratus. VSBY and cigs may fall to MVFR/IFR in
stronger thunderstorms.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
016>018-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...KF
LONG TERM...Wise
AVIATION...WiseHazardous weather outlook, Aug 10, 3:10 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 410 AM CDT WED AUG 10 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS LOW. LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105 DEGREES THIS AFTERNOON. THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT. STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT. CONNELLY
In the hours before
Local storm report, Aug 10, 5:11 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 WNW SUMMIT 45.31N 97.06W
08/10/2016 E1.00 INCH ROBERTS SD CO-OP OBSERVER
.
&&
KGLocal storm report, Aug 10, 5:22 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 3 ESE SUMMIT 45.29N 96.98W
08/10/2016 M52 MPH GRANT SD TRAINED SPOTTER
DIME SIZE HAIL ALSO OCCURRING.
&&
SRFLocal storm report, Aug 10, 5:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 7 N JAVA 45.61N 99.89W
08/10/2016 E1.75 INCH CAMPBELL SD PUBLIC
.
&&
KGLocal storm report, Aug 10, 5:29 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 N TWIN BROOKS 45.23N 96.79W
08/10/2016 M61 MPH GRANT SD STORM CHASER
.
&&
KGLocal storm report, Aug 10, 5:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 7 SSW HILLSVIEW 45.58N 99.62W
08/10/2016 E1.25 INCH EDMUNDS SD STORM CHASER
.
&&
KGSpecial weather statement, Aug 10, 5:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 649 PM CDT WED AUG 10 2016 SDZ004-009-110030- CAMPBELL SD-WALWORTH SD- 649 PM CDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL AND NORTH CENTRAL WALWORTH COUNTIES UNTIL 730 PM CDT... AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLENHAM...OR 10 MILES NORTHEAST OF MOBRIDGE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENHAM AND MOUND CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4551 10026 4562 10036 4580 10008 4562 9999 TIME...MOT...LOC 2349Z 236DEG 16KT 4560 10025 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:35 PM MDT | Special Weather Statement | ABR | Campbell | 25 min |
| Aug 9, 9:09 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Aug 9, 9:16 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 44 min |
| Aug 9, 9:45 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Aug 9, 9:53 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 52 min |
| Aug 9, 10:09 PM MDT | Tornado Warning | ABR | Campbell, McPherson | 51 min |
| Aug 9, 10:43 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Aug 9, 10:45 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Aug 9, 10:54 PM MDT | Tornado Warning | ABR | Campbell, McPherson | 41 min |
| Aug 9, 11:00 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Aug 9, 11:17 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 43 min |
| Aug 9, 11:33 PM MDT | Severe Thunderstorm Warning | ABR | McPherson | 42 min |
| Aug 9, 11:53 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 67 min |
| Aug 10, 12:19 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Walworth | 41 min |
| Aug 10, 12:34 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 56 min |
| Aug 10, 12:53 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 40 min |
| Aug 10, 1:05 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 40 min |
| Aug 10, 1:18 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts, Spink | 57 min |
| Aug 10, 1:27 AM MDT | Areal Flood Warning | ABR | Campbell, McPherson | 6 hr |
| Aug 10, 1:40 AM MDT | Tornado Warning | ABR | Marshall, Roberts | 35 min |
| Aug 10, 2:00 AM MDT | Special Weather Statement | ABR | McPherson | 30 min |
| Aug 10, 2:06 AM MDT | Severe Thunderstorm Warning | ABR | Roberts | 54 min |
| Aug 10, 2:33 AM MDT | Special Weather Statement | ABR | McPherson | 42 min |
| Aug 10, 3:02 AM MDT | Special Weather Statement | ABR | Brown | 28 min |
| Aug 10, 2:50 PM MDT | Severe Thunderstorm Warning | ABR | Day | 40 min |
| Aug 10, 3:03 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day | 42 min |
| Aug 10, 3:27 PM MDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 48 min |
| Aug 10, 3:33 PM MDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 42 min |
| Aug 10, 3:44 PM MDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 46 min |
| Aug 10, 4:07 PM MDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 38 min |
| Aug 10, 4:15 PM MDT | Special Weather Statement | ABR | Walworth | 45 min |
| Aug 10, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 11 min |
| Aug 10, 4:37 PM MDT | Flash Flood Warning | ABR | Day | 6 hr |
| Aug 10, 4:44 PM MDT | Special Weather Statement | ABR | Jones | 46 min |
| Aug 10, 4:44 PM MDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 32 min |
| Aug 10, 4:47 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 22 min |
| Aug 10, 5:00 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 45 min |
| Aug 10, 5:03 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 42 min |
| Aug 10, 5:30 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 45 min |
| Aug 10, 5:34 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 17 min |
| Aug 10, 5:39 PM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 37 min |
| Aug 10, 5:49 PM MDT | Special Weather Statement | ABR | Campbell | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.